Reconstruction of adaptive radiation in insular habitats using integrated biogeographic information

Author: Knox, E. B.

Source: Journal of Biogeography, Volume 26, Number 5, September 1999 , pp. 983-991(9)

Publisher: Wiley-Blackwell

Buy & download fulltext article:

OR

Price: $48.00 plus tax (Refund Policy)

Abstract:

Summary

AimTo develop an analytical method for accurately reconstructing the biogeographic events associated with adaptive radiation in a system of insular habitats.

LocationAn idealized, two-dimensional model system of insular habitats is based on the altitudinally stratified vegetation zones on the island-like mountains of eastern Africa.

MethodsThe model system is treated as a two-dimensional array of insular habitats, and adaptive radiation is treated as a ‘space-filling’ process according to six premises based on uniformitarian principles. Previous approaches to this class of problems have used (1) Hennig's progression rule, (2) optimization of biogeographic character states, and (3) reasoned argumentation with an intuitive synthesis of information. The strengths and limitations of these previous approaches are evaluated.

ResultsA closed analytical method is presented that accurately reconstructs biogeographic events. This methodological approach integrates atomized information back up to the appropriate level of biological organization and has general applicability to phylogenetic analysis.

Main conclusionsIn a truly evolutionary approach to phylogenetic systematics and biogeography, the initial analysis of the pattern of descent should be complemented with a subsequent analysis of the pattern of modification. The method presented here offers one approach to analysing the pattern of modification, which in this case constitutes biogeographic movement.

Keywords: Adaptive radiation; biogeographic reconstruction; general systems analysis; insular habitats; levels of organization; optimization; phylogenetic analysis; progression rule

Document Type: Original Article

DOI: http://dx.doi.org/10.1046/j.1365-2699.1999.00345.x

Affiliations: Department of Biological Sciences, Rutgers University, 101 Warren Street, Newark, NJ, 07102, U.S.A.

Publication date: September 1, 1999

Related content

Tools

Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content

Text size:

A | A | A | A
Share this item with others: These icons link to social bookmarking sites where readers can share and discover new web pages. print icon Print this page